Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Las Vegas, NV

July 26, 2004San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 26, 2004, 10:59 PM PDT for San Bernardino County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2004, 10:59 PM PDT (05:59 UTC)
Expired
Jul 27, 2004, 12:00 AM PDT
In force
61 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 6.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4681 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 270559
SVRVEF
CAC071-270700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1056 PM PDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL MIDNIGHT PDT

* AT 1047 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL OVER     
  INTERSTATE 40 NEAR MILE MAKER 119.  THIS STORM WAS LOCATED OVER    
  EAST CENTRAL SAN BERNARDINO COUNTY...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN SAN BERNARDINO COUNTY AT 1110 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3491 11513 3473 11510 3476 11468 3500 11473

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:08 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 26, 9:08 PM PDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
908 PM PDT MON JUL 26 2004

.SYNOPSIS...DRIER AIR WILL MOVE OVER THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT ON TUESDAY...RESULTING IN A DECREASE IN AFTERNOON AND
EVENING THUNDERSTORMS OVER NORTHWEST ARIZONA AND EAST CENTRAL NEVADA
INTO THE MIDDLE OF THE WEEK. TEMPERATURES THE NEXT FEW DAY WILL COOL
SLIGHTLY AND BE NEAR NORMAL BY WEDNESDAY.
&&

.UPDATE...OUTFLOW BOUNDARY MOVING EAST-WEST ACROSS SOUTHERN MOHAVE
COUNTY CONTINUING TO AID IN THUNDERSTORM DEVELOPMENT FROM NEAR
VALENTINE SOUTH TO WIKIEUP AT THE PRESENT TIME. OTHER AREA OF
INTEREST IN ACROSS EASTERN SAN BERNARDINO COUNTY AROUND I-40 BETWEEN
LUDLOW AND ESSEX. STORMS DEVELOPING ALONG DRY LINE WITH DEWPOINTS
FALLING INTO THE MID 40S WITH WEST WIND AT BARSTOW-DAGGETT AND LOWER
60S WITH LIGHT SOUTH WIND AT NEEDLES. IN THE EVENING UPDATE WILL
EXTENDED THE MENTION OF THUNDERSTORMS FOR EASTERN SAN BERNARDINO
EAST INTO SOUTHERN MOHAVE COUNTY UNTIL AFTER MIDNIGHT.
ELSEWHERE...THUNDERSTORMS HAVE ENDED FOR THE EVENING AND WILL REMOVE
IN APPROPRIATE ZONES.
&&

.PREV DISCUSSION...330 PM PDT MON JUL 26...AFTERNOON CONVECTION ONCE
AGAIN FORMED OVER MUCH OF MOHAVE COUNTY AND THE NORTHERN PORTION OF
LINCOLN COUNTY...BUT OVERALL LESS ACTIVITY SEEN TODAY THAN PREVIOUS
FEW DAYS. EXPECT CONVECTION TO CONTINUE INTO THE EVENING HOURS
BEFORE DISSIPATING OVERNIGHT. GENERAL TREND OF LESS CONVECTION (NO
CONVECTION) STILL LOOKS GOOD INTO TUESDAY AS UPPER TROUGH MOVES INTO
THE PACNW... RESULTING IN NORTHWEST FLOW ALOFT ACROSS THE CWA. MAIN
QUESTION FOR TODAYS FORECAST HOWEVER WILL BE IF NORTHWEST FLOW DRIES
CWA OUT ENOUGH TO END AFTERNOON CONVECTION ON TUESDAY. BOTH ETA/GFS
CONTINUE WEAK DYNAMICS ACROSS MOHAVE/LINCOLN COUNTIES WITH GFS
DRIER/MORE STABLE THAN ETA. BELIEVE THAT FLOW ALOFT TO BE THE
KEY...THUS WILL REMOVE CONVECTION ON TUESDAY. BY
WEDNESDAY...DEFINITE DRIER CONDITIONS CWA WIDE AND CONTINUING INTO
THURSDAY. UNDER NORTHWEST FLOW...WILL SLOWLY COOL TEMPS INTO THE
MIDDLE OF THE WEEK...BUT CONTINUE WITH CURRENT TREND OF A KEEPING
TEMPS A DEGREE OR TWO ABOVE MOS.
&&

.LONG TERM...MODELS NOW INDICATE MORE OF A SHORTWAVE RIDGE OVER THE
FORECAST AREA ON FRIDAY...IN BETWEEN A TROUGH OVER THE CENTRAL US
AND ONE OFF THE CALIFORNIA COAST. THIS WILL ALLOW SOUTHWEST FLOW TO
BUILD IN OVERHEAD AND KEEP TEMPS NEAR NORMAL. SATURDAY THROUGH
MONDAY MODELS HAVE BEEN TRYING TO RE-BUILD THE MONSOONAL RIDGE OVER
NEW MEXICO. EXPECTING MAIN MOISTURE PLUME TO SHIFT BACK OVER THE
REGION EITHER SUNDAY OR MONDAY...WITH THE EURO GIVING A MUCH
STRONGER INDICATION OF THIS HAPPENING ON SUNDAY. TAKING INTO ACCOUNT
THE EURO...WILL ADD POPS TO MOHAVE COUNTY SUNDAY AND MONDAY. MAY
NEED TO EXPAND POPS FURTHER WEST AS MODELS COME INTO BETTER
AGREEMENT WITH RETURN OF MONSOONAL MOISTURE.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

PIERCE
Hazardous weather outlook, Jul 26, 10:00 AM PDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT MON JUL 26 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-271700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1000 AM PDT (1000 AM MST) MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA

.DAY ONE...TODAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.